Colorado, 2005

Tornado in Colorado, April 17, 2005

April 17, 2005 · NWS PUB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 17, 2:49 AM MST, 9 hours 56 minutes earlier.

Area forecast discussion, Apr 17, 2:49 AM MST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
349 AM MDT SUN APR 17 2005

.SHORT TERM...
(TODAY AND TONIGHT)

...POSSIBLE AFTERNOON/EVENING THUNDERSTORMS...MAINLY OVER THE FAR
EASTERN PLAINS...

MODELS CONTINUE TO HINT AT POSSIBLE DRYLINE FOCUS FOR CONVECTION
THIS AFTERNOON OVER THE FAR EASTERN PLAINS.  LOW LEVEL WINDS SHOULD
VEER DURING THE AFTERNOON OVER THE EAST...AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE SOUTHWEST.  THIS WILL TIGHTEN
THE MOISTURE GRADIENT OVER THE FAR EAST DURING THE AFTERNOON.
HIGHEST DEWPOINTS OVER THE FAR EAST ACTUALLY OCCUR THIS EVENING AS
THE LOW LEVEL JET BRINGS SOME 50+ DEWPOINTS THROUGH. THUS...
CONVECTIVE ACTIVITY COULD LINGER INTO THE EVENING HOURS.  0-6KM BULK
SHEAR VALUES ARE UNDER 30 KNOTS...SO AM NOT OVERLY CONCERNED ABOUT
SEVERE POTENTIAL AT THIS POINT.  BUT THE BULK SHEAR VALUES WERE A
LITTLE HIGHER IN THE LAST RUN...SO THE SEVERE POTENTIAL STILL NEEDS
TO BE WATCHED. 1 OR 2 STORMS EAST OF A LINE THROUGH LA JUNTA AND
KIM COULD BECOME SEVERE...PRODUCING HAIL TO AROUND 1 INCH IN DIAMETER
AND WIND GUSTS TO 60 MPH OR MORE.

ELSEWHERE...THERE IS THE POTENTIAL FOR SOME ISOLATED AFTERNOON AND
EVENING CONVECTION...ESPECIALLY OVER AND NEAR THE MOUNTAINS.  BUT
THE POTENTIAL FOR SEVERE WEATHER LOOKS LESS WITH THESE STORMS.  AFTER
MIDNIGHT TONIGHT...LOOKS LIKE EVERYTHING SHOULD BE WELL EAST OF
THE AREA...WITH SKIES CLEARING RAPIDLY FROM THE WEST.

TEMPERATURES WILL BE WELL ABOVE AVERAGE TODAY...WITH GENERALLY 70S
ON THE PLAINS...AND 50S AND 60S MOUNTAINS AND HIGH VALLEYS.  THESE
VALUES ARE 10 TO 15 DEGREES ABOVE AVERAGE...BUT BELOW RECORD LEVELS.
THE MOUNTAIN SNOWPACK IS STARTING TO MELT A LITTLE.  THE PURGATOIRE
RIVER AT LAS ANIMAS RIVER GAGE CONTINUES TO RUN A LITTLE ON THE HIGH
SIDE...JUST A COUPLE FEET BELOW FLOOD STAGE.  WE WILL CONTINUE TO
MONITOR THIS AND THE OTHER RIVER GAGES AS THE SNOW COMES OFF THROUGH
THE NEXT FEW MONTHS. LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY: GFS AND NAM MODELS DIFFER SLIGHTLY ON THE PLACEMENT OF THE
UPPER LOW THAT DROPS DOWN THE WESTERN THIRD OF THE COUNTRY ON
MONDAY...BUT GENERAL TREND REMAINS THE SAME. MONDAY LOOKS TO BE
VERY WARM AND DRY...THOUGH NAM IS HINTING AT SOME ISOLATED POPS OVER
THE S FRONT RANGE FOR A 6-9 HR WINDOW BEGINNING AT 00Z. ONGOING
FORECAST HAS DRY CONDITIONS WITH NIL POPS...AND FEEL THIS IS STILL
THE WAY TO GO. INCREASED MAX TEMPS SLIGHTLY MOST AREAS FOR BETTER
MATCH WITH GUIDANCE...AND KEPT POTENTIAL OF SOME GUSTY WINDS FOR
THE AFTN AND EARLY EVE. LATEST GRIDS INDICATE A WINDOW OF CRITICAL
FIREWX POTENTIAL FROM 18Z TO 01Z...SO DECIDING FACTOR WILL BE FUELS.

TUESDAY: MODELS AGREE ON KEEPING THE UPPER LOW IN THE VICINITY OF NV
AND UT THROUGH TUESDAY NIGHT...SO REGIME OF SW FLOW ALOFT FOR
COLORADO CONTINUES. MEANWHILE AT THE SFC...COLD FRONT IS SLATED TO
DROP DOWN THE E PLAINS VERY EARLY TUES MORNING IF THE GFS IS TO BE
BELIEVED...MIDDAY IF THE NAM MODEL IS FOLLOWED. ASIDE FROM THE
TIMING DIFFERENCE...EASTERLY UPSLOPE FLOW IS EXPECTED TO DEVELOP
ACROSS THE E PLAINS THROUGH THE DAY AND ONGOING FORECAST OF SCATTERED
POPS FOR THE PLAINS AND S FRONT RANGE LOOKS GOOD. WENT AHEAD AND
INCREASED POPS SLIGHTLY FOR TELLER COUNTY AND N EL PASO COUNTY SINCE
THESE AREAS LOOK TO BE FOCUS AREAS. FOR THE WESTERN SECTIONS OF THE
CWA ISOLATED POPS ARE REASONABLE AS SOME MID-LEVEL MOISTURE ADVECTS
IN FROM THE W-SW. ONE FINAL NOTE...DRYLINE CONTINUES TO LURK ALONG
THE CO/KS BORDER. CURRENTLY THE JUICIEST AIR/HIGHEST CAPE LOOKS TO
REMAIN EAST OF THE BORDER...BUT THIS COULD EASILY SLIDE BACK INTO CO
AND INCREASE THE SEVERE POTENTIAL.

WEDNESDAY THROUGH SATURDAY: DIFFERENCES IN THE EXTENDED MODELS
DICTATE VERY LITTLE CHANGE IN THE EXTENDED FORECAST. LATEST GFS RUN
NOW WANTS TO ERODE THE UPPER LOW TO THE NORTH THURSDAY AND FRIDAY...
WHILE ECMWF AND DGEX STILL EJECT THE LOW ACROSS THE NORTHERN
ROCKIES ON THURS. MODEL DISAGREEMENT WILL MAKE A DIFFERENCE IN
POPS...BUT FEEL THAT BOTH SOLUTIONS WILL RESULT IN SLIGHTLY HIGHER
TEMPS THAN PREVIOUSLY FORECAST SO THAT WAS THE ONLY REAL ADJUSTMENT
MADE. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Apr 17, 6:00 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN APR 17 2005

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN ALL AREAS THIS AFTERNOON
AND EVENING...ESPECIALLY OVER THE FAR EASTERN PLAINS...WHERE A
MOIST BOUNDARY COULD RESULT IN 1 OR 2 SEVERE STORMS.

AFTER NOON TODAY...STORMS OVER THE FAR EASTERN PLAINS...EAST OF A
LINE THROUGH LA JUNTA AND KIM...WILL NEED TO BE MONITORED CLOSELY FOR
HAIL AND WIND POTENTIAL.  1 OR 2 STORMS COULD PRODUCE HAIL TO
AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE.

ASIDE FROM THE SEVERE POTENTIAL OVER THE EAST...THE MAIN THREAT FROM
STORMS TODAY WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE EASTERN MOUNTAINS AND PLAINS TUESDAY AND WEDNESDAY.
CURRENTLY...THE MAIN THREATS FROM THESE STORMS LOOK TO BE CLOUD TO
GROUND LIGHTNING AND 1/2 INCH HAIL. CURRENTLY...THE BEST AREA FOR
INITIAL THUNDERSTORM DEVELOPMENT LOOKS TO BE ACROSS TELLER COUNTY
AND THE RAMPART RANGE...AND NORTHERN EL PASO COUNTY. IN ADDITION...
THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE SAN LUIS VALLEY...THE CENTRAL MOUNTAINS
AND THE SOUTHWEST MOUNTAINS ON BOTH TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE OVER THE FAR EASTERN PLAINS AFTER NOON TODAY.

The radar

The Pueblo radar (KPUX), 213 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Conejos

When
April 17, 12:45 PM MST to 12:47 PM MST
Where
Conejos County, 1 mi S of Manassa
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
GENERAL PUBLIC
Coordinates
37.150, -105.950

A brief tornado caused no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447630.